Analysis & PDE

  • Anal. PDE
  • Volume 5, Number 5 (2012), 1105-1132.

$C^{\infty} $ spectral rigidity of the ellipse

Hamid Hezari and Steve Zelditch

Full-text: Open access


We prove that ellipses are infinitesimally spectrally rigid among C domains with the symmetries of the ellipse.

Article information

Anal. PDE, Volume 5, Number 5 (2012), 1105-1132.

Received: 4 May 2011
Revised: 11 July 2012
Accepted: 6 August 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35PXX

inverse spectral problems spectral rigidity isospectral deformations ellipses


Hezari, Hamid; Zelditch, Steve. $C^{\infty} $ spectral rigidity of the ellipse. Anal. PDE 5 (2012), no. 5, 1105--1132. doi:10.2140/apde.2012.5.1105.

Export citation


  • E. Y. Amiran, “A dynamical approach to symplectic and spectral invariants for billiards”, Comm. Math. Phys. 154:1 (1993), 99–110.
  • E. Y. Amiran, “Noncoincidence of geodesic lengths and hearing elliptic quantum billiards”, J. Statist. Phys. 85:3-4 (1996), 455–470.
  • J. Chazarain, “Construction de la paramétrix du problème mixte hyperbolique pour l'équation des ondes”, C. R. Acad. Sci. Paris Sér. A et B 276 (1973), 1213–1215.
  • J. Chazarain, “Paramétrix du problème mixte pour l'équation des ondes à l'intérieur d'un domaine convexe pour les bicaractéristiques”, pp. 165–181 in Journées Équations aux Dérivées Partielles de Rennes (Rennes, 1975), edited by J. Camus, Astérisque 34–35, Soc. Math. France, Paris, 1976.
  • Y. Colin de Verdière, “Sur les longueurs des trajectoires périodiques d'un billard”, pp. 122–139 in Séminaire sud-rhodanien de géométrie (Lyon, 1983), vol. 3, edited by P. Dazord and N. Desolneux-Moulis, Hermann, Paris, 1984.
  • J. J. Duistermaat and V. W. Guillemin, “The spectrum of positive elliptic operators and periodic bicharacteristics”, Invent. Math. 29:1 (1975), 39–79.
  • J. J. Duistermaat and L. H örmander, “Fourier integral operators, II”, Acta Math. 128:3-4 (1972), 183–269.
  • D. Fujiwara and S. Ozawa, “The Hadamard variational formula for the Green functions of some normal elliptic boundary value problems”, Proc. Japan Acad. Ser. A Math. Sci. 54:8 (1978), 215–220.
  • D. Fujiwara, M. Tanikawa, and S. Yukita, “The spectrum of the Laplacian and boundary perturbation, I”, Proc. Japan Acad. Ser. A Math. Sci. 54:4 (1978), 87–91.
  • P. R. Garabedian, Partial differential equations, John Wiley & Sons, New York, 1964.
  • F. Golse and P. Lochak, “An infinitesimal trace formula for the Laplace operator on compact Riemann surfaces”, Comment. Math. Helv. 78:4 (2003), 731–739.
  • V. Guillemin and D. Kazhdan, “Some inverse spectral results for negatively curved $2$-manifolds”, Topology 19:3 (1980), 301–312.
  • V. Guillemin and R. Melrose, “An inverse spectral result for elliptical regions in ${\mathbb R}\sp{2}$”, Adv. in Math. 32:2 (1979), 128–148.
  • V. Guillemin and R. Melrose, “The Poisson summation formula for manifolds with boundary”, Adv. in Math. 32:3 (1979), 204–232.
  • A. Hassell and S. Zelditch, “Quantum ergodicity of boundary values of eigenfunctions”, Comm. Math. Phys. 248:1 (2004), 119–168.
  • H. Hezari and S. Zelditch, “$C^{\infty} $ spectral rigidity of the ellipse”, preprint, 2010.
  • L. H örmander, The analysis of linear partial differential operators, I: Distribution theory and Fourier analysis, Grundlehren Math. Wissenschaften 256, Springer, Berlin, 1983.
  • L. H örmander, The analysis of linear partial differential operators, III: Pseudo-differential operators, Grundlehren Math. Wissenschaften 274, Springer, Berlin, 1985.
  • L. H örmander, The analysis of linear partial differential operators, IV: Fourier integral operators, Grundlehren Math. Wissenschaften 275, Springer, Berlin, 1985.
  • T. Kato, Perturbation theory for linear operators, Grundlehren Math. Wissenschaften 132, Springer, Berlin, 1980.
  • S. Marvizi and R. Melrose, “Spectral invariants of convex planar regions”, J. Differential Geom. 17:3 (1982), 475–502.
  • S. Ozawa, “Hadamard's variation of the Green kernels of heat equations and their traces, I”, J. Math. Soc. Japan 34:3 (1982), 455–473.
  • J. Peetre, “On Hadamard's variational formula”, J. Differential Equations 36:3 (1980), 335–346.
  • V. M. Petkov and L. N. Stoyanov, Geometry of reflecting rays and inverse spectral problems, John Wiley & Sons, Chichester, 1992.
  • G. Popov and P. Topalov, “Liouville billiard tables and an inverse spectral result”, Ergodic Theory Dynam. Systems 23:1 (2003), 225–248.
  • G. Popov and P. Topalov, “Invariants of isospectral deformations and spectral rigidity”, Comm. Partial Differential Equations 37:3 (2012), 369–446.
  • K. F. Siburg, “Aubry–Mather theory and the inverse spectral problem for planar convex domains”, Israel J. Math. 113 (1999), 285–304.
  • K. F. Siburg, “Symplectic invariants of elliptic fixed points”, Comment. Math. Helv. 75:4 (2000), 681–700.
  • K. F. Siburg, The principle of least action in geometry and dynamics, Lecture Notes in Mathematics 1844, Springer, Berlin, 2004.
  • J. A. Toth and S. Zelditch, “Quantum ergodic restriction theorems, I: Interior hypersurfaces in domains wth ergodic billiards”, Ann. Henri Poincaré 13:4 (2012), 599–670.
  • S. Zelditch, “Normal forms and inverse spectral theory”, pp. exposé XV in Journées Équations aux Dérivées Partielles (Saint-Jean-de-Monts, 1998), Université de Nantes, 1998.
  • S. Zelditch, “Spectral determination of analytic bi-axisymmetric plane domains”, Geom. Funct. Anal. 10:3 (2000), 628–677.
  • S. Zelditch, “Inverse spectral problem for analytic domains, II: $\mathbb Z_2$-symmetric domains”, Ann. of Math. $(2)$ 170:1 (2009), 205–269.